Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 4, NWS Phoenix, AZ

July 3, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 3:25 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 3:25 PM MST (22:25 UTC)
Expired
Jul 3, 2021, 4:06 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS55 KPSR 032225
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
325 PM MST Sat Jul 3 2021

AZC013-021-032330-
/O.NEW.KPSR.DS.W.0004.210703T2225Z-210703T2330Z/
Maricopa AZ-Pinal AZ-
325 PM MST Sat Jul 3 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 430 PM MST.

* At 324 PM MST, a wall of dust was along a line extending from 15
  miles southeast of Freeman to 7 miles northwest of Chui-Chu to
  Arizona City, moving north at 25 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 173 and 204.
  AZ Interstate 8 between mile markers 140 and 178.
  AZ Route 87 between mile markers 124 and 153.

Locations impacted include...
Casa Grande, Coolidge, Maricopa, Arizona City, La Palma, Blackwater,
Toltec, Bapchule, Freeman, Estrella Sailport, Olberg, Arizola,
Randolph, Valley Farms and Sacaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3253 11226 3307 11241 3319 11206 3309 11145
      3290 11144 3273 11167 3273 11174 3280 11178
      3276 11205 3272 11207 3272 11214 3268 11215
      3268 11220 3255 11220
TIME...MOT...LOC 2224Z 161DEG 20KT 3271 11209 3282 11188 3274 11168 

$$

SDB
1 follow-up statement
242 
WWUS55 KPSR 032306
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
406 PM MST Sat Jul 3 2021

AZC013-021-032316-
/O.CAN.KPSR.DS.W.0004.000000T0000Z-210703T2330Z/
Maricopa AZ-Pinal AZ-
406 PM MST Sat Jul 3 2021

...THE DUST STORM WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been cancelled. Areas of blowing dust will
continue to make travel difficult.

LAT...LON 3253 11226 3307 11241 3319 11206 3309 11145
      3290 11144 3273 11167 3273 11174 3280 11178
      3276 11205 3272 11207 3272 11214 3268 11215
      3268 11220 3255 11220
TIME...MOT...LOC 2304Z 161DEG 20KT 3292 11218 3303 11197 3295 11177 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 1:52 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 3, 1:52 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
152 PM MST Sat Jul 3 2021

.SYNOPSIS...
Chances for showers and thunderstorms will continue through this
weekend with decreasing chances by Monday followed by little
chance for the middle of next week. Storms will be common over
the higher terrain and more isolated on the lower elevations.
Gusty winds with localized blowing dust and localized heavy
rainfall capable of producing flash flooding will be the main
impacts. Although a general drying and warming trend with above
normal temperatures is expected next week across most of the
region, isolated storm chances are likely to persist over the
eastern Arizona high terrain.

&&

.DISCUSSION…
Latest signals from observational and model data point to an
active evening across south-central Arizona. The atmosphere is
exceptionally moist today with PWATs ranging from 1.5 to 2.0
inches, placing it in the 95th percentile of climatology for the
day. Latest RAP streamline analysis depicts the inverted trough
across southeastern Arizona, situated between two anticyclones,
one across western Texas and another across northern Arizona. The
resulting mean layer flow is out of the southeast, which will be
favorable to maintain the deeper moisture. Surface dewpoints have
only dropped a few degrees this afternoon and remain in the lower
60s.

Convection has already initiated along the Mogollon Rim, and
across portions of southeastern Arizona near a well-defined vort
max. Morning KPHX sounding indicated relatively strong easterly
flow of 30 kt at 600 mb, which will help to steer activity into
south-central Arizona this evening. Consensus from the CAMs
including the HRRR suggests an outflow boundary from storms in the
higher terrain will also provide the lift necessary to overcome
any low-level CIN in the Valley, while also allowing new cells to
propagate rapidly into the deserts south and west of Phoenix.
Consequently, PoPs were increased to around 50 percent in the
Phoenix area, and as high as 70 percent near Casa Grande.

HREF ensemble max gusts are around 50 mph in the strongest
storms, and this is not entirely surprising given the anomalously
rich low-level moisture and subsequent dearth of DCAPE.
Nevertheless, strong wind gusts will still be possible in the
vicinity of the outflow boundary as it descends into the lower
deserts. However, the greater threat will likely be the potential
for flash flooding, particularly across the higher terrain of Gila
County and within the recent burn scars. Latest guidance suggests
rain rates could reach 1-3 in/hr in the strongest cells.

&&

.PREVIOUS DISCUSSION...
A shift in the pattern is expected to begin on Sunday with the
drier southerly flow across the western deserts to begin expanding
eastward late in the day as well as drier northwesterly mid level
flow beginning in the afternoon. Abundant boundary layer moisture
will still be present over much of the region on Sunday, but the
drying aloft will begin to have a noticeable effect on storm
activity, especially across the lower deserts. Showers and storms
will again be likely across the eastern Arizona high terrain
Sunday afternoon, but they will likely have a more difficult time
maintaining their westward push into the south-central Arizona
deserts. Can't rule out some isolated to scattered storms
affecting the Phoenix area Sunday, but chances mostly drop into a
15-20% range.

The westerly drying will continue early next week, likely ending
storm chances completely across the lower deserts as early as
Monday. Afternoon surface dew points are forecast to drop into the
40s across the western deserts on Monday and then across the
south-central Arizona deserts on Tuesday. The upper level ridge
center is also seen shifting into Nevada while also strengthening,
likely leading to H5 heights increasing to 592-595dm across the
Desert Southwest. The drying boundary layer and increased heights
aloft should push daytime highs to around 110 degrees in the
Phoenix area to 110-113 degrees across the western deserts. So
far NBM guidance has been keeping temperatures just below
excessive heat levels for next week, but if the upper end of
guidance proves true then some heat products may be needed. After
a few days of likely minimal monsoon storm activity confined to
the eastern Arizona high terrain, there are signs of some
moisture return and expansion into the lower deserts at some point
later next week. However, the flow pattern through next weekend
does not look very conducive for deep moisture advection, likely
limiting storm chances across the lower deserts.

&&

.AVIATION...Updated at 1944Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Gusty outflow winds from the east to northeast are expected from
distant thunderstorms going into this evening. Strong winds are
expected as the outflow moves through with gusts potentially
exceeding 30 kts for some locations. The best timing for the arrival
of this outflow is currently around 00Z-01Z, though can't rule
out a slightly later arrival time. Can't rule out some areas of
blowing dust with the outflow, especially at KIWA. The latest HREF
guidance shows around a 70% chance of outflow winds exceeding 30
kts this evening across the metro. Additional shower and
thunderstorm development is expected during this time across the
metro area with gusty erratic winds, lightning, and brief
reductions in visibility from rainfall being the main impacts.
Lingering showers and thunderstorms are expected to exit the metro
by midnight. SCT-BKN clouds are expected to mostly remain aoa 10
kft, though could see bases drop closer to 7-8 kft with any
showers and thunderstorms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Radar showed a few vicinity showers near KIPL; expect this activity
to diminish over the next hour or two. Winds are expected to remain
light, mostly aob 10 kts, through much of the next 24 hours.
Winds will generally favor a southeast to southwest component at
both sites with embedded periods of variability. Low chances (<15%)
for a few vicinity showers and perhaps a thunderstorm are
expected primarily at KBLH later tonight after 05Z. SCT-BKN clouds
will continue mainly aoa 10 kft through the period.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to eastern Arizona. A
return of deeper moisture looks possible late next week with storm chances
potentially increasing and expanding westward across Arizona.
Temperatures for the bulk of the period will run a few to several
degrees above normal. Min RH values will drop into the 10-15%
range over southeast California and southwest Arizona and 15-25%
range over south central Arizona with the highest values over the
higher terrain north and east of Phoenix. Max RHs will recover
into the 30-45% range for most locations. Apart from
thunderstorms, wind patterns will follow diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Smith
FIRE WEATHER...Hirsch/Hopper/Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 2, 5:12 PM MSTSpecial Weather StatementPSRPinal48 min
Jul 2, 7:12 PM MSTSpecial Weather StatementPSR33 min
Jul 2, 7:52 PM MSTAreal Flood AdvisoryPSRMaricopa98 min
Jul 3, 4:46 PM MSTSpecial Weather StatementPSR44 min
Jul 3, 4:57 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.